Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 48, NWS Newport/Morehead City, NC

June 15, 2003Jones County, Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 15, 2003, 9:39 PM EDT for Jones County, Onslow County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2003, 9:39 PM EDT (01:39 UTC)
Expired
Jun 15, 2003, 10:15 PM EDT
In force
36 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

Counties Jones County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 29 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.7 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2003-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1417 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2003-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1417 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

702 
WUUS52 KMHX 160139
SVRMHX
NCC103-133-160215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
939 PM EDT SUN JUN 15 2003

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JONES COUNTY IN EASTERN NORTH CAROLINA
  ONSLOW COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 1015 PM EDT

* AT 939 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BELGRADE...OR ABOUT 13 MILES NORTHEAST OF
  JACKSONVILLE...MOVING SOUTHEAST AT 15 MPH. WINDS IN EXCESS OF 60
  MPH ARE LIKELY WITH THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
 6 MILES NORTHEAST OF HUBERT AROUND 1005 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR WINDS IN EXCESS OF 60 MPH. PEOPLE OUTSIDE OR IN MOBILE HOMES
SHOULD MOVE TO A SUBSTANTIAL SHELTER...INSIDE A STRONG BUILDING AND
AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3496 7714 3483 7735 3464 7721 3480 7708

$$

20

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:55 PM EDT, 6 hours 44 minutes earlier.

Area forecast discussion, Jun 15, 2:55 PM EDT, 6 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
255 PM EDT SUN JUN 15 2003

UNSTBL AMS THIS AFTN WI ISOLD SHWRS POPPG UP UNDR WK UPR LVL
DSTRBNC. UNMOD CAPES ARND 2000 THIS AM...MODIFIED CAPES FOR THIS
AFTN ARND 5000. WET BLB ZEROS ABV 12000 AND NOT MUCH SHR IN
PROFILE...SO DONT XPCT ANY SVR.

CDFNT STL IN SRN VA ERLY THIS AFTN. RUC SHOWS FNT INTO CWA BY MID
AFTN AND CUTTING CWA IN HALF ARND SS. GUD OMEGA ASSOCTD WI FRNT. GFS
TIMING IS FASTER THAN ETA...MR IN LINE WI RUC. GFS DROPS FRNT SLOWLY
THRU CWA AND FINALLY S OF CWA BY MON EVE. WI UPR LVL FLO PARALLEL TO
FRNT THIS SLOW MVMNT SEEMS REASONABLE. FNT MKS IT MV BACK N TUE NGT
WI RTRN TO SW FLO OVR CWA BY WED AFTN. UPR LVL LO RMNS OVR THE
TX...LA...MO AREA THRU THE WK SHOOTING PIECES OF ENERGY TO THE EAST
AND OVR ECST. LOTS OF DP LYR MSTR AND FNT JUST TO OUR S WL KP CHCS
OVR CWA THRU THE WK.

GFS BRINGS A STG SFC LO FRM THE GLFMX TO OVR ECST BY FRI. CONFIDENCE
IS FAIR AT HPC WI THIS SOLN SO WL GO WI IT.

IN THE XTNDD RNG...SFC RDG BLDG OVR AREA BY THE WKEND. NOT REAL
CONFIDENT IN MRF SOLN BY THE END OF THE PD AS IT HAS SFC RDG BUT STG
UPR LVL TROF OVR THE ECST. ANY PSBL PROBS WL BE AFT FP. WL LUK AT
GFS XTNDD GRAPHX ON INTERNET WHEN THEY BCM AVBL TO SEE HOW THINGS
ARE SHAPING UP.

MARINE: MAIN ISSUE FOR THIS FORECAST CONCERNS WINDS/SEAS N OF FRONT.
GNRLY FOLLOWING GFS POSITION OF FRONT AND THIS SEEMS TO MESH WELL
WITH SURROUNDING OFFICES. EVEN IF WINDS STAY BLO GFS VALUES...WUD
STILL EXPECT LONG E/NE FETCH AROUND HI TO BUILD SEAS ALONG OUR
WTRS...SO WL HAVE SEAS BLDG TO SCA CRITERIA MON NT N OF HAT...>=6FT
HAT TO LOOKOUT ON TUE...AND WL STAY BLO SCA WITH THIS S OF LOOKOUT.
AFTER FRONT LIFTS BACK N MIDWEEK...SEAS SHUD SETTLE A BIT. WL THEN
HAVE TO KEEP OUR EYES ON SYSTEM COMING OUT OF GMEX...AS LATEST GFS
BRINGS THIS LOW TO THE SRN NC COAST BY 12Z FRI...ALONG WITH ITS
ASSOC WINDS AND SEAS.

.MHX...NONE.

CGG/NMP
Hazardous weather outlook, Jun 15, 3:18 AM EDT, 18 hours 21 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-151215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
318 AM EDT SUN JUN 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY WITH THE BEST COVERAGE
OVER THE NORTHERN SECTIONS. ALTHOUGH NO SEVERE THUNDERSTORMS ARE
EXPECTED...A FEW OF THE STORMS WILL LIKELY PRODUCE FREQUENT
LIGHTNING AND VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS WILL CONTINUE OVER THE REGION INTO TUESDAY
AS A COLD FRONT SLOWLY MOVES JUST SOUTH OF THE AREA AND STALLS.
LOCALIZED VERY HEAVY RAIN COULD PRODUCE SOME MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

05

In the hours before

Special weather statement, Jun 15, 8:42 PM EDT, 57 minutes before
NCZ091>093-160130-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
842 PM EDT SUN JUN 15 2003

...STRONG THUNDERSTORMS WILL AFFECT CRAVEN...LENOIR AND JONES
COUNTIES UNTIL 930 PM EDT...

AT 842 PM EDT...THERE WERE STRONG THUNDERSTORMS 6 MILES SOUTH OF
KINSTON...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR WYSE FORK AT 850 PM EDT...DOVER AT 900 PM EDT...PHILLIPS
CROSSROADS AT 905 PM EDT...TRENTON AT 920 PM EDT. OTHER LOCATIONS TO
BE AFFECTED BY THE STORMS INCLUDE COMFORT...COVE CITY...DEEP RUN...
FORT BARNWELL...JONESTOWN...PLEASANT HILL AND POLLOCKSVILLE.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE
AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

NP

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:11 PM EDTSpecial Marine WarningMHX34 min
Jun 15, 8:53 PM EDTSpecial Marine WarningMHX67 min
Jun 15, 11:25 PM EDTSpecial Marine WarningMHX50 min
Jun 16, 6:30 PM EDTFlash Flood WarningMHXDuplin3 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.